Friday, January 6, 2012

So happy

Lou had an awesome dream where Ty was walking on his own.  I told him he is so lucky.  I want to have that dream, too!  But, I can wait.  I will wait until it happens for real.  I am so excited for him to have the freedom again.  Some day he will be doing this again (Summer 2010).  :)



He is doing well, improving slightly.  We spent the day at the hospital today and his doctor thought he was improving a bit faster than expected, which is always good news (especially when I thought the opposite - it's hard to imagine that it takes so long to bounce back).  I guess sometimes the brain compensates extremely well, and other times it is highly susceptible to even the most minute changes. 

Ty's doctor prescribed a short, high-dose course of steroids.  Decadron.  This stuff has saved Ty's life on several occasions, but it also messes him up something awful.  It causes extreme mood swings, he won't sleep for more than two hours at a time, and he will have a ravenous appetite that nothing can satiate.  Of course, I am excited about the appetite only because I pray it will help him begin eating again.  Everything else.. not so excited about. 

The reason for the steroids is two-fold.  Since we are holding off on his Avastin (bi-weekly chemo), the steroids are a substitution to help with any swelling in the brain that the Avastin was previously responsible for.  In addition, it may be able to speed up the healing process in the brain stem area so he recovers movement on the left side more quickly.  I hope so, not because I am impatient but because he worked so hard to build the little bit of muscle in his arms and legs so far, I hate for him to have to start all over again depending on how long this paralysis lasts. 

If you are confused because steroids caused muscle myopathy in the past, you are right.  Ty was that extremely rare case where the steroids caused his core muscles to completely break down and left him unable to even hold his head up.  However, that was when Ty had been on them for months and months on end.  This will only be for a week, so it will not have time to do that kind of damage.  His doctor has reassured me of this over and over again. 

We are also being very conservative with his bloodwork, giving a platelet transfusion for any counts below 100 as a safety measure in case there are any future bleeds.  His platelets have been tracking rather low, however his white and red blood cell counts are strong so he will remain on the daily Cytoxin (the oral chemo he is still on). 

Sorry for the boring, rather technical update.  In other news, Gavin is doing great and he will even begin his own little preschool class on Fridays starting next week.  I am so excited for him, my wild little crazy boy!  I hope he makes some friends, because Buzz, Woody and Jessie aren't cutting it anymore.  He needs to get out more :) 

3 comments:

  1. Dreams do come true....so lets hope Lou's dream is reality....all smiles for the Campbell family...=)

    ReplyDelete
  2. Here is my new word: tybelievable!

    ReplyDelete
  3. I have my fingers crossed that the steroids won't be as bad as usual. At least it is a short course and hopefully he will be begging for bacon and steak, which I know will make you happy.

    I'm excited for Gavin! What a big boy!

    ReplyDelete